Kansas, 2020

Damaging Winds in Kansas, August 1, 2020

August 1, 2020 · NWS DDC · 2 events in 1 county or zone

A weak disturbance aloft in northwest flow was enough to produce isolated thunderstorms. One thunderstorm briefly became severe in the vicinity of Dighton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A weak disturbance aloft in northwest flow was enough to produce isolated thunderstorms. One thunderstorm briefly became severe in the vicinity of Dighton. An apparent microburst produced damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 1, 1:46 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 1, 1:46 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
246 PM CDT Sat Aug 1 2020

...Updated Long Term...

.SHORT TERM...(This evening through Sunday)
Issued at 1242 PM CDT Sat Aug 1 2020

Upper level NW flow will remain established over the central
plains through Sunday. Recent surface analysis indicates a weak
cold front is draped near the KS/NE border owing to an upper
level disturbance over central NE. This front will propagate south
this afternoon and evening through western KS, and could provide
sufficient lift for thunderstorms in the 20-01Z time frame.
However, CAM guidance is in good agreement that most of this
activity will remain east of our area, and therefore I have only
included mentionable PoPs in our far eastern counties. Tonight,
mostly clear skies and light N/NE winds should allow temperatures
to drop into the upper 50s.

Sunday will be slightly cooler thanks to the previous day's
frontal passage, with areas near I-70 struggling to reach 80 to
mid-80s near the KS/OK border. Some elevated showers may develop
Sunday morning mainly west of US 283 along a weak instability
axis, however these are expected to be weak and short lived. A
better chance of thunderstorms exists late Sunday afternoon
through the evening as thunderstorms that form over the higher
terrain in CO track east. Considerable uncertainty remains how far
east this activity will reach, and trends will need to continue to
be monitored.

.LONG TERM...(Sunday night through Saturday)
Issued at 148 PM CDT Sat Aug 1 2020

The fairly amplified large scale upper pattern will not change
appreciably over the next several days. An upper level ridge over
the desert southwest will slowly weaken as it gradually moves
east. Concurrently, an upper level trough over the Great
Lakes/southeastern Canada will slowly lift northeastward. This
dipole leaves most of the central plains under northwest flow
throughout the long term period. At the surface, high pressure
will build in behind today's cold front and move slowly east
throughout the period. The weak pressure gradient associated with
the high pressure should keep winds relatively weak, with Tuesday
being the only clear exception. Temperatures will remain below
normal for much of the period, with only a gradual warming trend
expected. By late next week, temperatures should be approaching
normal as heights begin to rise on the northern periphery of the
upper ridge.

Shortwave disturbances embedded within the NW flow will likely
bring daily thunderstorm chances, mainly in the late afternoon and
evening, and the amplified upper pattern is allowing mid level
flow to be stronger than the early August climatological normal.
This, combined with the at least modest instability, should
promote a non-zero severe weather risk. However, uncertainty
regarding placement and timing of any forcing precludes mentioning
specific day(s).

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1215 PM CDT Sat Aug 1 2020

VFR flying conditions are expected at all terminals this TAF
period as light N/NE winds and mostly clear skies should prevail
through tomorrow. A slight chance of thunderstorms exists at HYS
and DDC in the 20-01Z time frame, however low confidence precludes
including VCTS in the TAFs.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  89  59  81  58 /  10  20  20  10
GCK  88  60  80  57 /  10  20  20  20
EHA  89  61  84  59 /  10  10  30  40
LBL  90  61  84  59 /  10  10  20  30
HYS  87  60  80  56 /  20  10  10   0
P28  89  63  84  59 /  20  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Springer
LONG TERM...Springer
AVIATION...Springer
Hazardous weather outlook, Aug 1, 1:58 AM CST, 13 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
258 AM CDT Sat Aug 1 2020

KSZ030-031-043>046-061>066-074>081-084>090-020900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
258 AM CDT Sat Aug 1 2020 /158 AM MDT Sat Aug 1 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated to widely scattered thunderstorms will be possible this
afternoon and early tonight. A few of the stronger storms will be
capable of producing wind gusts up to 50 mph.

Day 1 Hazards
-------------
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

There will be a chance for thunderstorms each day from Sunday
through Friday. A few strong to marginally severe thunderstorms
will be possible late Sunday and Monday. The main hazards from
the strongest storms will be wind gusts of 50 to 60 mph, hail and
periods of heavy rainfall.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Aug 1, 2:26 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
326 PM CDT Sat Aug 1 2020

KSZ065-079-012115-
Pawnee KS-Edwards KS-
326 PM CDT Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PAWNEE AND NORTHERN
EDWARDS COUNTIES UNTIL 415 PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ash Valley, moving south at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kinsley, Lewis, Garfield, Rozel, Belpre, Ash Valley, Sanford, Frizell
and Zook.

LAT...LON 3834 9944 3834 9920 3794 9903 3790 9946
TIME...MOT...LOC 2024Z 342DEG 27KT 3831 9931

UMSCHEID

The radar

The Dodge City radar (KDDC), 93 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lane

When
August 1, 3:35 PM CST
Where
Lane County, 1.38 mi N of Dighton
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.500, -100.470

Power poles were blown down along highway 23 near county Road 160.

Thunderstorm Wind, Lane

When
August 1, 3:40 PM CST
Where
Lane County, 0.54 mi W of Dighton Arpt
Measured
70 kt (81 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
38.480, -100.490

A building was heavily damaged from an apparent microburst. Blowing gravel broke out the windows of a vehicle and injured the occupant of the vehicle. There were also power poles blown down in this location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920159, 920160.